Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 1, 2018, 6:00 PM CDT for Harper County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 6:00 PM CDT (23:00 UTC)
- Expired
- May 1, 2018, 6:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Harper County, OK
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:30 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 1, 3:30 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Norman OK 330 PM CDT Tue May 1 2018 .DISCUSSION... The positively-tilted longwave trough to our west continues to shift slowly east, and a few short-wave troughs will pass through the east side of the larger trough over the next few days. This will lend some upper-level support to the development of thunderstorms across Oklahoma and north Texas. For this evening, the general consensus seems to be that strong/severe storms will develop down the diffuse dryline in western Kansas (at 3:15 pm CDT, there are already severe storms near, and north of, I-70 in Kansas). Farther south, storms should be much more isolated, as the convective inhibition will be a little stronger, and CAPE somewhat weaker. Most models kill off the convection around sunset. For Wednesday, there is still a lot of uncertainty, since models have quite different ideas about how the storm initiation will take place. Some morning convection seems fairly likely, which would then affect the coverage and intensity of afternoon convection, which then affects overnight, and so on. Generally, it appears that areas that have earlier convection will have less- intense afternoon storms, and vice-versa. The greatest chances for earlier storms will be near the moisture axis that covers central Oklahoma and areas to the north and south. The dryline will make better eastward progress on Thursday, reaching roughly to I-35 in the afternoon. This should keep most of the storms, and especially the severe ones, in the eastern half of Oklahoma. On Friday, a cold front should pass south across Oklahoma into Texas, bringing an end to the convective activity. The weekend is expected to be mild, with rain chances generally below 10%. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 82 67 82 / 10 30 50 50 Hobart OK 68 87 65 87 / 0 20 60 30 Wichita Falls TX 69 88 67 87 / 0 30 70 50 Gage OK 66 84 60 84 / 10 30 20 10 Ponca City OK 70 82 68 83 / 10 40 40 50 Durant OK 68 82 69 76 / 10 30 50 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 11/23
Hazardous weather outlook, May 1, 4:40 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 440 PM CDT Tue May 1 2018 OKZ004>048-050>052-TXZ083>090-022145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 440 PM CDT Tue May 1 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms across parts of northwest Oklahoma this evening. A marginal risk surrounds the slight risk and includes parts of western Oklahoma. .Location... The slight risk is north and west of a line from Durham and Leedey to Waynoka and Alva. The marginal risk is to the east of the slight risk area and north and west of a line from Hollis and Hobart to Clinton, Fairview and Cherokee. .Timing... The most likely time of severe thunderstorms will be through 9pm this evening. .Impacts... The main impacts will be hail to the size of golfballs and 70 mph wind gusts. An isolated tornado or two is possible. .Discussion... Isolated thunderstorm development will be possible this evening along a dryline located near the western border of Oklahoma. Instability and wind fields will be favorable for any storm that does develop to become severe with large hail and damaging wind gusts being the main threats. Although an isolated tornado can not be ruled out. Storms are expected to weaken and dissipate by late this evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the slight risk area should prepare for severe weather operations this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... The chance for showers and thunderstorms will continue Wednesday through Friday morning with a risk for severe storms through Thursday. The greatest risk for severe storms this week will likely be Wednesday late afternoon and night across part of Oklahoma and northern Texas. There is an Enhanced Risk for severe storms for most of central and northern Oklahoma. A Slight Risk covers the rest of Oklahoma and north Texas, east of the Panhandles. Very large hail, damaging winds, and tornadoes will all be potential hazards Wednesday late afternoon and night. Severe storms will also be possible Thursday for parts of central, south central, and southeastern Oklahoma, and northern Texas. What happens Thursday will likely be affected by what occurs Wednesday night, so there is still a great deal of uncertainty. Large hail and strong wind gusts would be the primary hazards with any severe storms. Heavy rain may also lead to localized flooding, mainly in southeast Oklahoma. .Fire Weather... Elevated fire weather conditions are expected in western Oklahoma and adjacent parts of northern Texas Thursday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 1, 5:31 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
531 PM CDT TUE MAY 1 2018
OKZ004-012300-
Harper OK-
531 PM CDT TUE MAY 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
600 PM CDT...
AT 530 PM CDT, a strong thunderstorm was located near Laverne, moving
northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Laverne, Buffalo and Rosston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9946 3696 9945 3667 9989 3678 9999
3700 9972
TIME...MOT...LOC 2230Z 228DEG 50KT 3675 9986
MAHALESpecial weather statement, May 1, 5:58 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 558 PM CDT TUE MAY 1 2018 OKZ004-012330- Harper OK- 558 PM CDT TUE MAY 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until 630 PM CDT... AT 557 PM CDT, a strong thunderstorm was located 8 miles west of Buffalo, moving northeast at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Rosston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3700 9947 3678 9972 3681 9993 3700 9980 TIME...MOT...LOC 2257Z 214DEG 36KT 3687 9977 MAHALE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:14 PM CDT | Special Weather Statement | OUN | Ellis | 31 min |
| May 1, 1:48 AM CDT | Special Weather Statement | OUN | Alfalfa | 57 min |
| May 1, 5:31 PM CDT | Special Weather Statement | OUN | Harper | 29 min |
| May 1, 5:58 PM CDT | Special Weather Statement | OUN | Harper | 32 min |
| May 1, 6:28 PM CDT | Tornado Warning | OUN | Harper | 17 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.